Texas, 2012Hail and Damaging Winds in Texas, August 17, 2012
August 17, 2012 · NWS FWD · 10 events in 5 counties and zones
Thunderstorms erupted across the western and eastern counties of the CWA. Across the western counties, a subtle convergence boundary provided an initiation point, but instability was the highest over the eastern counties where scattered afternoon storms developed.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 10
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms erupted across the western and eastern counties of the CWA. Across the western counties, a subtle convergence boundary provided an initiation point, but instability was the highest over the eastern counties where scattered afternoon storms developed. Most of the storms this day were pulse-like storms due to weak deep layer wind shear. A few strong to severe storms over the eastern half of the CWA produced hail ranging from nickel to ping pong size.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Aug 17, 3:07 PM CST, 3 hours 13 minutes earlier.
Area forecast discussion, Aug 17, 3:07 PM CST, 3 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FORT WORTH TX
407 PM CDT FRI AUG 17 2012
.DISCUSSION...
SURFACE ANALYSIS INDICATED A STATIONARY FRONT IN PLACE EXTENDING
FROM THE TX PANHANDLE EAST THROUGH SOUTHERN OK. THERE WAS ALSO A
DIFFUSE BOUNDARY IN PLACE OVER NORTH TX BEST DEFINED AS A LINE OF
CONVERGENCE EXTENDING FROM SHERMAN SOUTHWEST THROUGH DENTON AND
WEATHERFORD AND THEN THROUGH CISCO BEFORE ARCING WEST TOWARDS
ABILENE. THE AIR TO THE SOUTHEAST OF THIS BOUNDARY HAS SLIGHTLY
HIGHER DEW POINT READINGS EARLY THIS AFTERNOON...BUT DOES NOT
EXHIBIT ANY STRONG GRADIENTS IN THE TEMPERATURE AND MOISTURE
FIELDS. REGARDLESS...EARLY AFTERNOON VISIBLE SATELLITE IMAGERY
INDICATES THAT THIS LINE OF CONVERGENCE IS ASSOCIATED WITH THE
MOST ACTIVE CUMULUS FIELD IN THE REGION...THEREFORE EXPECT THAT
SHOWERS AND THUNDERSTORMS WILL CONTINUE TO INITIATE ALONG THIS
BOUNDARY LATER THIS AFTERNOON. THE EARLIER OUTFLOW BOUNDARY THAT
WAS IN PLACE OVER THE FAR SOUTHEASTERN PORTIONS OF THE FORECAST
AREA HAS ESSENTIALLY WASHED OUT. LATE THIS MORNING THIS BOUNDARY
HAD BETTER DEFINITION AND IT LOOKED LIKE IT WAS GOING TO PLAY AN
IMPORTANT ROLE IN INITIATING STORMS LATER THIS AFTERNOON BUT
APPARENTLY THE COOL OUTFLOW WAS TOO SHALLOW TO HOLD TOGETHER
AFTER A FEW HOURS OF DAYTIME HEATING.
LATE THIS AFTERNOON THROUGH TONIGHT...EXPECT THAT SCATTERED STORMS
WILL CONTINUE TO DEVELOP ALONG THE WEAK WIND SHIFT/CONVERGENCE LINE
IN PLACE OVER THE WESTERN PORTIONS OF NORTH TX LATE THIS AFTERNOON
AND INTO THE EVENING HOURS. THAT SAID...THE GREATEST INSTABILITY
ACTUALLY LIES OVER THE EASTERN HALF OF THE FORECAST AREA WITH
LOCALLY CALCULATED CONVECTIVE PARAMETERS INDICATING THE PRESENCE
OF OVER 2000 J/KG OF CAPE FOR MOST LOCATIONS ALONG AND EAST OF THE
INTERSTATE 35 CORRIDOR. THEREFORE CANNOT RULE OUT SOME PULSE TYPE
THUNDERSTORMS ACROSS ALL OF NORTH TX LATE THIS AFTERNOON WITH
BROAD LOW LEVEL ISENTROPIC LIFT AND AMPLE HEATING IN PLACE ACROSS
MUCH OF THE CWA. DEEP LAYER SHEAR REMAINS VERY WEAK OVER THE
REGION...THEREFORE DESPITE THE PRESENCE OF AMPLE AMOUNTS OF CAPE
FOR SEVERE WEATHER...AN ORGANIZED STORM MODE IS UNLIKELY THROUGH
SUNSET. PULSE TYPE STORMS WILL BE CAPABLE OF PRODUCING DOWNBURST
WINDS AND MARGINALLY SEVERE HAIL. LOCALLY HEAVY RAIN WILL BE
POSSIBLE AS WELL AS THE 12Z FWD SOUNDING OBSERVED A 1.85 PWAT
INDICATING THE PRESENCE OF DEEP MOISTURE IN PLACE OVER THE REGION.
KEPT A CHANCE OF THUNDERSTORMS IN THE FORECAST FOR ALL OF NORTH TX
TONIGHT. THINK THAT STORMS ARE LIKELY TO DEVELOP ALONG THE
STRONGER STATIONARY BOUNDARY IN PLACE IN SOUTHERN OK AND THEN MOVE
SOUTHEAST IN THE NORTHWEST FLOW ALOFT OVERNIGHT. CONFIDENCE IN
THIS SCENARIO PANNING OUT IS FAIRLY HIGH AS THERE IS SUFFICIENT
MOISTURE AND INSTABILITY IN PLACE TO ALLOW FOR NOCTURNAL
THUNDERSTORM ACTIVITY ALONG THE FRONT TONIGHT. THE PRIMARY
FORECAST PROBLEMS FOR NORTH TX ARE DETERMINING THE TIMING AND
PLACEMENT OF THIS ACTIVITY ACROSS THE CWA. IF THIS ACTIVITY IS
WELL ORGANIZED IT COULD HAVE A BIG IMPACT ON THE EVOLUTION OF
THUNDERSTORM ACTIVITY ON SATURDAY.
SATURDAY AND SATURDAY NIGHT...NEARLY ALL GUIDANCE INDICATES THAT A
FAST MOVING SHORTWAVE TROUGH WILL MOVE SOUTHEAST FROM THE
NORTHWESTERN CONUS AND OVER THE SOUTHERN PLAINS BY SATURDAY
EVENING. AS THIS SHORTWAVE TROUGH APPROACHES...IT WILL INDUCE
LARGE SCALE FORCING FOR ASCENT OVER NORTH TX. THIS SHOWS UP NICELY
AS H925 TO H700 WARM AIR ADVECTION...OR ISENTROPIC LIFT IF
LOOKING AT POTENTIAL TEMPERATURE SURFACES IN THIS LAYER. WHILE
THIS FORCING IS NOT OVERLY STRONG...IT IS PERSISTENT AND GUIDANCE
IS FAIRLY CONSISTENT IN ADVERTISING 2 INCH PWATS WITH LITTLE
INHIBITION FOR FREE CONVECTION. WITH LITTLE CAP IN PLACE AND A
BROAD FORCING MECHANISM...THINK THAT SCATTERED THUNDERSTORM
ACTIVITY WILL DEVELOP ACROSS NORTH TX BY SATURDAY AFTERNOON.
THROUGH SUNSET...THE BIGGEST THREAT IS LIKELY LOCALLY HEAVY
RAINFALL AND FLOODING WITH VERY WEAK STORM RELATIVE FLOW ALOFT AND
HIGH PWAT VALUES IN PLACE. AFTER SUNSET...ASSUMING THE ATMOSPHERE
IS NOT COMPLETELY STABILIZED/WORKED OVER...DEEP LAYER SHEAR AND
FORCING INCREASE IN MAGNITUDE ACROSS THE NORTHEASTERN CWA.
SATURDAY NIGHT...THE SHORTWAVE TROUGH IS EXPECTED TO MOVE
SOUTHEAST OVER OKLAHOMA INCREASING THE WINDS ALOFT BY 15 TO 20
KTS OVER THE NORTHERN PORTION OF THE CWA. MODELS CONTINUE TO
INDICATE WELL OVER 2000 J/KG OF MOST UNSTABLE CAPE OVER THE
NORTHEASTERN CWA AS THIS SHORTWAVE GETS CLOSEST TO NORTH TX IN THE
00-06Z TIMEFRAME. THIS HAS A FEW HIGH RESOLUTION GUIDANCE MEMBERS
INDICATING THE POTENTIAL FOR ELEVATED SUPERCELL THUNDERSTORMS
GENERALLY NORTHEAST OF THE METROPLEX SATURDAY EVENING. OF COURSE
THIS MAY BE GREATLY OVERDONE IF NUMEROUS SHOWERS AND THUNDERSTORMS
RELEASE SUFFICIENT LATENT HEAT ALOFT TO DIMINISH MID-LEVEL LAPSE
RATES AND ELEVATED INSTABILITY AFTER SUNSET. BECAUSE THIS FORECAST
IS HIGHLY DEPENDENT UPON THUNDERSTORM EVOLUTION TONIGHT (FRIDAY
NIGHT) AND SATURDAY THIS MAY CHANGE QUITE A BIT IN 24 HRS. HOWEVER
IT IS WORTH NOTING THAT THERE IS AN ENHANCED POTENTIAL FOR SEVERE
WEATHER OVER THE NORTHERN THIRD OF THE CWA (INCLUDING THE DFW
METROPLEX) SATURDAY EVENING IF THUNDERSTORMS ARE LIMITED IN
COVERAGE EARLIER IN THE DAY.
SUNDAY...WITH THE SHORTWAVE TROUGH EXITING TO THE EAST...MOST
GUIDANCE SENDS THE SOUTHERN OK COLD FRONT DOWN THROUGH NORTH TX
BEGINNING SUNDAY MORNING. 12Z UPPER AIR ANALYSIS INDICATED A 10
DEG C THERMAL GRADIENT ASSOCIATED WITH THE FRONT...SO THERE WILL
LIKELY BE SOME STRONG FORCING FOR ASCENT ASSOCIATED WITH THIS
BOUNDARY AS IT MOVES SOUTH THROUGH THE AREA. IF THIS IS A GOOD
ASSUMPTION THEN THE PASSAGE OF THE FRONT SHOULD BE ACCOMPANIED BY
ANOTHER ROUND OF SCATTERED THUNDERSTORMS. WITH THE FRONT MOVING
SOUTH THROUGH THE AREA SUNDAY MORNING DO NOT THINK STORMS WILL BE
SEVERE AS THEY MOVE THROUGH THE AREA. IF THE FRONT IS SLOWER THIS
MAY CHANGE. THE FRONT IS EXPECTED TO STALL OUT OVER THE
SOUTHEASTERN PORTIONS OF THE FORECAST AREA SUNDAY EVENING AND
LEFT SOME SMALL CHANCE POPS IN THE FORECAST NEAR THE FRONT SUNDAY
NIGHT AS A RESULT.
NEXT WEEK...DRIER AIR IS EXPECTED TO FILTER IN BEHIND THE FRONT
BEGINNING MONDAY. THIS DRY AIR IS EXPECTED TO REMAIN IN PLACE FOR
MUCH OF THE WEEK...THEREFORE MAINTAINED A DRY FORECAST AT THIS
TIME. THE ECMWF HAS BEEN CONSISTENTLY BRINGING A STRONG SHORTWAVE
TROUGH OVER NORTH TX TUESDAY EVENING...IF THIS PANS OUT IT WILL
LIKELY WARRANT SOME MENTION OF POPS IN LATER FORECASTS. THE GFS IS
MUCH WEAKER WITH THIS FEATURE AT THIS TIME. MOISTURE WILL START TO
RETURN TO THE REGION LATE IN THE WEEK AS SOUTHERLY LOW LEVEL FLOW
RETURNS TO NORTH TX.
CAVANAUGH
&&
.AVIATION...
DIFFICULT AND UNCERTAIN FORECAST FOR THE NEXT 24/30 HOURS FOR THE
AREA AIRPORTS. PREVIOUS TAFS HAD A NORTHERLY WIND SHIFT INTO
THE DFW SITES...BUT AM BECOMING LESS AND LESS CONFIDENT THIS WILL
OCCUR. THE NORTHERLY WINDS HAD REACHED SHERMAN...BUT NOW SHERMAN
HAS RETURNED TO SOUTHERLY WINDS. WILL TAKE THE WIND SHIFT OUT OF
THE TAFS...BUT PREVAIL EASTERLY WINDS THIS AFTERNOON. THE WINDS
MIGHT REMAIN SOUTHERLY...BUT SPEEDS ARE EXPECTED TO BE LESS THAN
10 KNOTS NO MATTER WHICH DIRECTION THEY ARE PREVAILING FROM.
WITH THE BOUNDARY FURTHER NORTH...THE THREAT OF CONVECTION AT THE
METRO SITES HAS INCREASED. STILL THINK THE OVERALL THREAT IS
HIGHEST TO THE SOUTH AND WILL PREVAIL VCTS THIS AFTERNOON FOR WACO
AND KEEP THE VCSH IN FOR THE METROPLEX. WILL AMEND FOR THUNDER IF
CONVECTION CHANCES BECOME MORE APPARENT. THINK WE SHOULD SEE A
BREAK IN ACTIVITY OVERNIGHT AND TOMORROW MORNING...BUT CANT
TOTALLY RULE OUT ACTIVITY. THE CHANCES FOR THUNDERSTORMS INCREASE
GREATLY TOMORROW AFTERNOON AS UPPER SUPPORT ENTERS THE REGION.
SOME OF THIS ACTIVITY COULD BE STRONG. WILL MENTION VCTS AFTER
17Z...BUT PREVAILING THUNDER WILL LIKELY BE NEEDED ONCE BETTER
TIMING CAN BE ESTABLISHED.
85/NH
&&
.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX 79 89 76 89 67 / 30 60 60 40 10
WACO, TX 77 94 77 93 68 / 20 40 40 40 20
PARIS, TX 72 89 71 86 64 / 40 60 60 40 10
DENTON, TX 75 88 71 89 67 / 30 60 60 40 10
MCKINNEY, TX 74 89 72 87 66 / 30 60 60 40 10
DALLAS, TX 80 90 77 90 67 / 30 60 60 40 10
TERRELL, TX 76 91 74 89 67 / 30 60 60 40 20
CORSICANA, TX 77 94 75 92 67 / 30 50 50 40 20
TEMPLE, TX 76 96 74 93 69 / 20 40 40 50 20
MINERAL WELLS, TX 74 88 71 90 66 / 30 60 60 40 10
&&
.FWD WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Aug 17, 2:18 PM CST, 4 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE FORT WORTH TX
318 PM CDT FRI AUG 17 2012
TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-181145-
MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN-
HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS-
ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL-
JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO-
FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE-
LEON-MILAM-ROBERTSON-
318 PM CDT FRI AUG 17 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.
.DAY ONE...TONIGHT.
THERE IS A CHANCE OF THUNDERSTORMS ACROSS ALL OF NORTH TEXAS
TODAY. THE BEST CHANCES WILL BE SOUTH OF THE I-20 CORRIDOR. CLOUD
TO GROUND LIGHTNING...GUSTY WINDS AND LOCALLY HEAVY RAINFALL WILL
BE THE PRIMARY HAZARDS WITH ANY THUNDERSTORM. HOWEVER...PULSE
SEVERE STORMS ARE POSSIBLE WITH DAMAGING WINDS THE MAIN THREAT.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED ACROSS ALL OF
NORTH TEXAS SATURDAY AND SUNDAY. SOME STORMS MAY BE SEVERE ON
SATURDAY...WITH DAMAGING WINDS AND HAIL POSSIBLE. LOCALLY HEAVY
RAINFALL IS ALSO POSSIBLE ON SATURDAY AND SUNDAY WHICH MAY LEAD TO
MINOR FLOODING.
.SPOTTER INFORMATION STATEMENT...
LIMITED SPOTTER ACTIVATION MAY BE REQUESTED THIS AFTERNOON AND
EVENING.
85/NH
In the hours before
Special weather statement, Aug 17, 4:28 PM CST, 1 hour 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
528 PM CDT FRI AUG 17 2012
TXZ116-172300-
PALO PINTO TX-
528 PM CDT FRI AUG 17 2012
...SIGNIFICANT WEATHER ADVISORY FOR...
CENTRAL PALO PINTO COUNTY
AT 528 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 17 MILES SOUTHWEST OF MINERAL WELLS...STATIONARY.
PEA-SIZED HAIL AND WIND GUSTS TO 50 MPH CAN BE EXPECTED FROM THIS
STORM.
LAT...LON 3261 9851 3283 9847 3278 9821 3260 9824
TIME...MOT...LOC 2228Z 337DEG 1KT 3270 9833
Special weather statement, Aug 17, 4:33 PM CST, 1 hour 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
533 PM CDT FRI AUG 17 2012
TXZ117-131-133-172300-
HOOD TX-JOHNSON TX-PARKER TX-
533 PM CDT FRI AUG 17 2012
...SIGNIFICANT WEATHER ADVISORY FOR...
NORTHEASTERN HOOD COUNTY
NORTHWESTERN JOHNSON COUNTY
SOUTHEASTERN PARKER COUNTY
AT 533 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 10 MILES EAST OF GRANBURY...STATIONARY.
CITIES IN THE PATH OF THIS STORM INCLUDE GODLEY.
PEA-SIZED HAIL AND WIND GUSTS TO 40 MPH CAN BE EXPECTED FROM THIS
STORM.
LAT...LON 3264 9787 3266 9769 3257 9755 3256 9755
3255 9753 3237 9748 3237 9766 3250 9781
TIME...MOT...LOC 2233Z 266DEG 0KT 3246 9762Special weather statement, Aug 17, 4:37 PM CST, 1 hour 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
537 PM CDT FRI AUG 17 2012
TXZ115-172300-
STEPHENS TX-
537 PM CDT FRI AUG 17 2012
...SIGNIFICANT WEATHER ADVISORY FOR...
SOUTHERN STEPHENS COUNTY
AT 537 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 8 MILES NORTH OF RANGER...STATIONARY.
CITIES IN THE PATH OF THIS STORM INCLUDE BRECKENRIDGE AND NECESSITY.
NICKEL-SIZED HAIL AND WIND GUSTS TO 50 MPH CAN BE EXPECTED FROM THIS
STORM.
HEAVY RAINFALL MAY RESULT IN FLOODING OF LOW LYING AREAS SUCH AS
DITCHES AND UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED
ROADS AS THEY MAY BE WASHED OUT.
LAT...LON 3279 9897 3280 9871 3272 9857 3252 9858
3251 9879 3252 9884
TIME...MOT...LOC 2237Z 178DEG 1KT 3258 9868Special weather statement, Aug 17, 5:17 PM CST, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
617 PM CDT FRI AUG 17 2012
TXZ118-133-172345-
JOHNSON TX-TARRANT TX-
617 PM CDT FRI AUG 17 2012
...SIGNIFICANT WEATHER ADVISORY FOR...
NORTH CENTRAL JOHNSON COUNTY
SOUTHWESTERN TARRANT COUNTY
AT 617 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 6 MILES NORTHWEST OF JOSHUA...MOVING EAST AT 10
MPH.
CITIES IN THE PATH OF THIS STORM INCLUDE BURLESON...CROWLEY...
EDGECLIFF...EVERMAN AND JOSHUA.
PEA-SIZED HAIL AND WIND GUSTS TO 40 MPH CAN BE EXPECTED FROM THIS
STORM.
LAT...LON 3270 9731 3247 9718 3245 9747 3256 9756
TIME...MOT...LOC 2317Z 253DEG 10KT 3252 9745
Special weather statement, Aug 17, 5:30 PM CST, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
630 PM CDT FRI AUG 17 2012
TXZ143-144-180000-
HAMILTON TX-BOSQUE TX-
630 PM CDT FRI AUG 17 2012
...SIGNIFICANT WEATHER ADVISORY FOR...
WEST CENTRAL BOSQUE COUNTY
NORTH CENTRAL HAMILTON COUNTY
AT 630 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 20 MILES NORTHEAST OF HAMILTON...MOVING SOUTHEAST
AT 5 MPH.
CITIES IN THE PATH OF THIS STORM INCLUDE HICO AND IREDELL.
PEA-SIZED HAIL AND WIND GUSTS TO 50 MPH CAN BE EXPECTED FROM THIS
STORM.
LAT...LON 3195 9815 3209 9787 3188 9770 3175 9803
3194 9816
TIME...MOT...LOC 2330Z 310DEG 3KT 3196 9797Special weather statement, Aug 17, 5:53 PM CST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
653 PM CDT FRI AUG 17 2012
TXZ118-180030-
TARRANT TX-
653 PM CDT FRI AUG 17 2012
...SIGNIFICANT WEATHER ADVISORY FOR...
CENTRAL TARRANT COUNTY
AT 653 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 2 MILES SOUTH OF RIVER OAKS...MOVING NORTHEAST AT
15 MPH.
CITIES IN THE PATH OF THIS STORM INCLUDE BENBROOK...BLUE MOUND...FORT
WORTH...HALTOM CITY...HASLET...LAKE WORTH...NORTH RICHLAND HILLS...
RICHLAND HILLS...RIVER OAKS...SAGINAW...SANSOM PARK...WATAUGA...
WESTWORTH AND WHITE SETTLEMENT.
PEA-SIZED HAIL AND WIND GUSTS TO 50 MPH CAN BE EXPECTED FROM THIS
STORM.
HEAVY RAINFALL MAY RESULT IN FLOODING OF LOW LYING AREAS SUCH AS
DITCHES AND UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED
ROADS AS THEY MAY BE WASHED OUT.
LAT...LON 3297 9734 3276 9711 3263 9741 3271 9751
TIME...MOT...LOC 2353Z 227DEG 15KT 3276 9738
Hail, Tarrant
- When
- August 17, 6:20 PM CST
- Where
- Tarrant County, 1.13 mi W of Poltechniec
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 32.749, -97.289
Quarter sized hail was reported near Beach Street and Interstate 30 on the east side of Fort Worth.
Thunderstorm Wind, Hamilton
- When
- August 17, 6:35 PM CST
- Where
- Hamilton County, Hamilton Muni Arpt
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 31.670, -98.150
A 59 MPH wind gust was measured at Hamilton Municipal Airport (KMNZ).
Thunderstorm Wind, Dallas
- When
- August 17, 7:01 PM CST
- Where
- Dallas County, Lancaster Arpt
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 32.580, -96.720
A 60 MPH wind gust was measured at Lancaster Airport (KLNC).
Hail, Hopkins
- When
- August 17, 7:40 PM CST to 7:58 PM CST
- Where
- Hopkins County, Cumby
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 33.150, -95.850
Pea to quarter sized hail fell for approximately 20 minutes in Cumby.
Hail, Collin
- When
- August 17, 8:52 PM CST to 8:58 PM CST
- Where
- Collin County, 0.8 mi ESE of Shepton
- Measured
- 1 in hail
- Reported by
- Amateur Radio
- Coordinates
- 33.027, -96.787
Quarter sized hail lasted for 6 minutes at Park Blvd and Ohio Dr in Plano.
Hail, Collin
- When
- August 17, 8:53 PM CST
- Where
- Collin County, 0.33 mi ESE of Shepton
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 33.028, -96.795
Quarter sized hail was reported near Preston Road and Park Blvd in Plano.
Hail, Collin
- When
- August 17, 8:54 PM CST
- Where
- Collin County, 1.87 mi SW of Shepton
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 33.013, -96.825
Nickel sized hail and 40 MPH winds were reported in southwest Collin County; approximately 2 miles north of Addison Airport.
Hail, Collin
- When
- August 17, 9:00 PM CST
- Where
- Collin County, 1.68 mi ESE of Shepton
- Measured
- 1.25 in hail
- Reported by
- Broadcast Media
- Coordinates
- 33.020, -96.774
Half dollar sized hail was reported in west Plano.
Hail, Collin
- When
- August 17, 9:13 PM CST
- Where
- Collin County, 2.52 mi NE of Shepton
- Measured
- 1.5 in hail
- Property damage
- $2,000
- Reported by
- Amateur Radio
- Coordinates
- 33.056, -96.770
Ping pong ball sized hail was reported at Coit Rd and Spring Creek Pkwy in Plano.
Hail, Collin
- When
- August 17, 9:15 PM CST
- Where
- Collin County, 3.96 mi NNW of Plano
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 33.071, -96.750
Nickel sized hail was reported at Independence Pkwy and Legacy Dr in Plano.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Damaging Wind in Louisiana, August 17, 2012$210,000 · 52 kt wind · 3 events
- Flash Flooding and Debris Flow in Arizona, August 17, 20121 injured · $75,000 · 4 events
- Damaging Winds in South Carolina, August 17, 2012$65,000 · 65 kt wind · 10 events
- Hail and Lightning Strike in Arkansas, August 17, 2012$50,000 · 1 in hail · 3 events
- Flash Flooding and Damaging Wind in Nevada, August 17 to 18, 2012$28,000 · 54 kt wind · 4 events
- Damaging Wind in Georgia, August 17, 2012$30,000 · 60 kt wind · 1 event
- Damaging Wind and Lightning Strike in Florida, August 17, 2012$25,000 · 2 events
- Damaging Winds in Arkansas, August 17, 2012$20,000 · 54 kt wind · 4 events
- Damaging Winds in South Carolina, August 17, 2012$13,000 · 55 kt wind · 6 events
- Damaging Winds in Georgia, August 17, 2012$11,000 · 55 kt wind · 7 events
- Damaging Winds and Lightning Strike in South Carolina, August 17, 2012$10,000 · 50 kt wind · 5 events
- Damaging Winds in North Carolina, August 17, 201250 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 406686, 406694, 406695, 406696, 406698, 406697, 406699, 406700, 406701, 406702.